A study by Oregon Health & Science University (OHSU) researchers indicates that a common class of antidepressants may worsen a hearing condition, known as tinnitus, that millions of people suffer from.
Tinnitus is a symptom characterized by an auditory perception of noise or ringing in the ears. However, patients may also describe it as hissing, pulsing, whooshing, clicking, or similar sounds. Statistics suggest that over 100 million adults worldwide are affected by this health problem. It can disturb their daily lives with hearing loss, long-term sleep disturbances, changes in cognitive ability, challenges in employability and relationships, as well as cause depression.
While the exact causes of tinnitus and consequent hearing loss are not clear, it can often be caused by exposure to loud noises, which destroy the hair cells in the inner ear. Tinnitus can also result from blockages from earwax or abnormal bone growth in the ear canal; anemia; high blood pressure or other blood vessel disorders; stress; head and neck injuries; or a benign tumor called acoustic neuroma. Over 200 medications including some antibiotics, painkillers, diuretics and chemotherapy drugs, are also known to cause hearing problems. But there remains no effective treatment available for such disorders within conventional medicine.